Alert archive / Georgia / Tornado Warnings in 1999

Tornado Warning 15, NWS Tallahassee, FL

May 6, 1999Turner County, Georgia

NWS Tallahassee, FL issued this tornado warning at May 6, 1999, 10:18 PM EDT for Turner County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1999, 10:18 PM EDT (02:18 UTC)
Expired
May 6, 1999, 10:45 PM EDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Turner County, GA

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1999-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1999-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KTLH 070217 RRA
TORTLH

GAC287-070245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1018 PM EDT THU MAY 6 1999

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  TURNER COUNTY IN SOUTH CENTRAL GEORGIA

* UNTIL 1045 PM EDT

* AT 1016 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  SPOTTER REPORTS INDICATED A DEVELOPING TORNADO JUST WEST OF
  ASHBURN... MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  ASHBURN                    BY 1025 PM EDT

THIS TORNADO IS LIKELY OBSCURED BY HEAVY RAIN AND MAY NOT BE
VISIBLE. GO TO A PLACE OF SAFETY IMMEDIATELY.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT WHEN THEY ARE DIIFICULT
TO RECOGNIZE.  SEEK REFUGE IN A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR.

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 6, 8:30 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 6, 8:30 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EDT THU MAY 6 1999

VERY ACTIVE EVENING AND WE ARE EARNING OUR PAY...SO I WILL BE BRIEF
(FOR ME). VERY SLOW MOVING SQUALL LINE OF VERY STRONG-SEVERE
THUNDERSTORMS AND TORRENTIAL RAIN...AND SEVERAL TORNADOS DEVELOPING
THIS LATE AFTERNOON AND EVENING IN AN AREA OF VERY HUMID SLY GULF
INFLOW AND VERY UNSTABLE AIRASS. SEVERE WEATHER FOCUSED ACROSS
SW/SC GEORGIA IN VICINITY OF OUTFLOW BOUNDARY DRIFTING SEWD. WITH
MEAN H7-H5 FLOW SWLY...STORMS TRAINING NEWD THUS MAJOR FOCUS NEWD
ALONG LINE FROM MITCHELL TO COLQUITT TO WORTH AND TIFT COUNTIES AND
SHUD CONT SIMILIAR TRAJECTORY INTO LATE EVENING. PLEASE SEE VARIOUS
LOCAL SVR/TOR/SVS/FFS PRODUCTS FOR MORE DETAILS.

OF CONCERN ALSO IS FLOODING POTENTIAL FOR SE ALA-SW GA. DOPPLER
RAINFALL ESTIMATES IMPRESSIVE...6 INCHES STORM TOTAL AND  3-31/2
INCHES LAST 3 HOURS. HOWEVER NO REPORTS OF FLOODING. ANOTHER
CONCERN IS CONTINUED SE DRIFT OF OUTFLOW AND SEA BREEZE BOUNDARY
INTERACTION ALONG MAINLY EXTREME ERN PANHANDLE AND BIG BEND COASTAL
SECTIONS TOWARDS MIDNIGHT. OTHERWISE COLD FRONT FROM EXTREME ERN
OHIO THRU MISS CONTS TO MOVE SLOWLY ESE...PER SATELLITE IT SHUD
WEAKEN OVERNIGHT AND INTO SATURDAY...BUT PROVIDE ENUF LIFT FOR
CHANCE OF SHOWERS AND TSTMS SAT AFTERNOON.

BLOCK

In the hours before

Local storm report, May 6, 5:01 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EDT THU MAY 06 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    DAKOTA                    GA   1.75 INCH HAIL
05/06/99   TURNER                         GOLFBALL SIZED HAIL
                                          REPORTED BY COUNTY EMA.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:05 PM EDTSevere Thunderstorm WarningTAETift, Worth35 min
May 6, 8:38 PM EDTSevere Thunderstorm WarningTAEIrwin, Tift32 min
May 7, 5:07 AM EDTTornado WarningTAEColquitt33 min
May 7, 5:07 AM EDTTornado WarningTAEMiller33 min

Nearby

Tornado Warnings in Georgia, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.